Alert archive / South Carolina / Special Weather Statements in 2016
Special Weather Statement, NWS Charleston, SC
NWS Charleston, SC issued this special weather statement at Aug 4, 2016, 2:38 PM EDT for Charleston County, South Carolina. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 4, 2016, 2:38 PM EDT (18:38 UTC)
- Expired
- Aug 4, 2016, 3:15 PM EDT
- In force
- 37 min
- Issued by
- NWS Charleston, SC
County Charleston County, SC
The radar
The Charleston,SC radar (KCLX), 89 km from the middle of the area, began a volume at 18:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 6.6 hours before the alert went out and 13 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1058 J/kg
- Mixed-layer CIN
- -11 J/kg
- Mixed-layer LCL
- 697 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- 46 m²/s²
- 0-3 km storm-relative helicity
- 15 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
091
WWUS82 KCHS 041838
SPSCHS
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
238 PM EDT THU AUG 4 2016
SCZ044-045-050-041915-
DORCHESTER SC-INLAND BERKELEY SC-CHARLESTON SC-
238 PM EDT THU AUG 4 2016
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF CHARLESTON...
DORCHESTER AND BERKELEY COUNTIES UNTIL 315 PM EDT...
AT 238 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER LADSON...MOVING SOUTHWEST AT 15 MPH.
HAZARD...STRONG WINDS 45 TO 55 MPH AND UP TO PENNY SIZED HAIL.
IMPACT...EXPECT MINOR DAMAGE TO TREE LIMBS AND BLOWING AROUND OF
LIGHT...UNSECURED OBJECTS. MINOR HAIL DAMAGE TO PLANTS...
TREES AND CROPS IS POSSIBLE. DAMAGE TO WINDSHIELDS IS
UNLIKELY.
SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
CHARLESTON...NORTH CHARLESTON...SUMMERVILLE...GOOSE
CREEK...HANAHAN... ARCHDALE...MIDDLETON PLACE AND SLANDS BRIDGE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT DAMAGE DIRECTLY TO THE CHARLESTON NATIONAL WEATHER SERVICE AT
1-888-383-2024 WHEN IT IS SAFE TO DO SO. YOU CAN ALSO EMAIL YOUR
REPORT TO NWS.CHARLESTONSC@NOAA.GOV.
&&
LAT...LON 3291 7998 3273 8025 3296 8041 3307 8009
TIME...MOT...LOC 1838Z 059DEG 14KT 3296 8012
$$
CBWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this special weather statement went out at Aug 4, 2:11 PM EDT, 27 minutes earlier.
Area forecast discussion, Aug 4, 2:11 PM EDT, 27 minutes before
Area Forecast Discussion National Weather Service Charleston SC 211 PM EDT THU AUG 4 2016 .SYNOPSIS... A weak cold front will linger in the vicinity and dissipate through Friday. The area will then become situated between an inland trough and Atlantic high pressure this weekend. Another weak cold front could push into the region from the north early next week. && .NEAR TERM /THROUGH TONIGHT/... The 12Z KCHS raob showed a rather impressive 2.35" Precipitable Water value which is very near the daily maximum for 12Z 4 Aug. Surface wind obs delineate a weak frontal boundary draped approximately from near Savannah west-northwest into south central GA. Low stratus behind the front persists across much of the SC Midlands and northeast GA. Most of our southeast GA zones are in the warm sector and are seeing sunny skies thus far. Elsewhere more mixed cloudiness exists with temps more slowly warming. Water vapor imagery shows some weak shortwave energy over the area, drifting slowly to the west. Through early afternoon we expect isolated showers and perhaps a few thunderstorms to develop. However, later this afternoon, after 2,000-2,500 J/kg CAPE can develop, given the very moist airmass, stalled front, plus differential heating along the stratus, numerous showers and storms expected to develop. We maintained similar pop scheme today but delayed the likely pops by 1-2 hrs based on current trends. Very slow storm motions and efficient moist precipitation processes will support a risk for localized flooding today. Tonight: Inland convection is expected to wane through midnight, then the typical moisture convergence shift to the coastal areas late which will deliver increased shower and tstm chances at the beaches, barrier islands and near coastal locations. Some of this convection may produce localized downpours and standing water. && .SHORT TERM /FRIDAY THROUGH SUNDAY/... Friday and Friday night: The forecast area will remain in the very weakly forced region aloft between the large upper anticyclone over the south-central CONUS and the subtropical ridge over the open Atlantic. Late in the day and overnight, a more significant shortwave is then progged to approach from the northwest. At the surface, any lingering semblance of the weak front will completely dissipate and begin to return to a more typical inland trough/offshore high pattern. Much like in previous days, there is virtually nothing to focus convection and the area is just in a moist airmass with only weak to moderate instability thanks to plentiful cloud cover. The forecast continues to advertise likely PoP's, but confidence in exactly where and when thunderstorm cluster will occur is quite low. Also similar to previous days, precipitable water values are high and storm motion will be quite limited. Locally heavy rainfall will be the main impact from storms through the day. Overnight, as the surface pattern features more uniform southwesterly flow, speed convergence will increase across the Atlantic coastal waters and the bulk of precipitation will focus there. We could still see a shower or thunderstorm pop up anywhere at any time, so we continue to carry slight chance to chance PoP's for land areas as well. Plentiful cloud cover is expected to limit temperatures and some areas could see highs top out in the upper 80s. Saturday through Sunday: The aforementioned trough rotating around the mid/upper level ridge will push through on Saturday and then slip offshore Saturday night and Sunday. At the surface, an inland trough will prevail with an offshore high until Sunday as a weak cold front attempts to push in from the north. But, given the subtle nature of the features through the weekend its hard to add much detail to the forecast and go with anything other than mid-range chance PoP's. The atmosphere remains quite moist and there is still very little steering flow, so locally heavy rain persists as the primary impact. Temperatures are expected to reach the low 90s for highs and mid/upper 70s for lows. && .LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/... Beginning Sunday night, the upper ridge over the lower Mississippi valley and the subtropical ridge to the east will begin to more tightly sandwich the forecast area. The only interruption to this will be some lingering mid/upper level energy that will undercut the ridge and sit somewhere in the vicinity of the northeast Gulf of Mexico and the Florida peninsula Monday into Tuesday. The models have shown this upper level feature to one degree or another over the past several days, with differences in placement. At the surface, high pressure will build in to the north and a weak front will linger over the area through the early part of the week. The models show some surface reflection of the disturbance aloft, mainly as either a wave or very weak low around the Florida panhandle. The only impact that it looks like this will have at this point is to help promote south to southeast flow in the low levels, helping to continually feed Atlantic moisture into the area. As such, unsettled conditions will prevail into mid week. Temperatures are progged to be quite typical of early August, low 90s for highs and mid/upper 70s for lows. && .AVIATION /18Z THURSDAY THROUGH TUESDAY/... Main concern at both sites is convection. The sea breeze is developing and driving scattered showers and tstms along the SC and GA coasts this afternoon. We included TEMPO TSRA at both sites for a few hours this afternoon since both terminals will likely see occasional storms. Later this afternoon into the evening we maintained vicinity shower/tstm as we expect most of the activity to push inland. Mainly VFR overnight. Another round of convection expected Fri afternoon but mainly after 18Z. Extended Aviation Outlook: Brief flight restrictions are possible, mainly in afternoon/evening showers/thunderstorms. && .MARINE... No highlights today as the mean flow will be weak over nearshore waters, the sounds, and harbors. Winds will start off variable across Charleston County and then turn S to SE late while SSE winds prevail by afternoon across Georgia waters. Seas will average 2 to 3 ft with 4 ft seas expected at times beyond 20 nm. Showers and tstms will be scattered at times through tonight, mainly over South Carolina waters this morning. Friday through Monday: Southwest flow is expected to prevail across the local waters through the weekend as the inland trough/offshore high pattern becomes more prevalent. On Saturday, the gradient looks to be tightest, and 15-20 knots will be possible especially across the Charleston County waters. We could see some gusts to 25 knots at times, and there is a chance a Small Craft Advisory could eventually be needed. Otherwise, winds will generally be 10-15 knots through the weekend. By Monday, another weak front will push into the vicinity and winds will likely become more southerly or even southeasterly at times. However, wind speeds are expected to stay below 15 knots. Seas will generally range 2-4 feet through the period. && .CHS WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. MARINE...None. && SYNOPSIS... NEAR TERM...JRL SHORT TERM...BSH LONG TERM...BSH AVIATION...BSH/JRL MARINE...BSH/JRL
Hazardous weather outlook, Aug 4, 6:56 AM EDT, 7 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON SC 656 AM EDT THU AUG 4 2016 GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>052-051100- JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS- INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG- INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH- ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-INLAND BERKELEY- INLAND JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER- TIDAL BERKELEY- 656 AM EDT THU AUG 4 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. HEAVY RAIN...SLOW MOVING THUNDERSTORMS COULD PRODUCE VERY HEAVY RAINFALL AND LOCALIZED FLOODING TODAY. WHILE EXCESSIVE RAINFALL WILL BE POSSIBLE AT ANY TIME...THE HIGHEST PROBABILITY FOR LOCALIZED FLOODING WILL BE DURING THE AFTERNOON AND EARLY EVENING HOURS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME. AMZ354-374-051100- WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING GRAYS REEF NATIONAL MARINE SANCTUARY- WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO 60 NM- 656 AM EDT THU AUG 4 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME. AMZ330-350-352-051100- CHARLESTON HARBOR- WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM- WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM- 656 AM EDT THU AUG 4 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT. WATERSPOUTS...CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF BRIEF WATERSPOUTS THIS MORNING OFF THE SOUTH CAROLINA COAST. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME.
In the hours before
Special weather statement, Aug 4, 2:38 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
238 PM EDT THU AUG 4 2016
SCZ044-045-050-041915-
DORCHESTER SC-INLAND BERKELEY SC-CHARLESTON SC-
238 PM EDT THU AUG 4 2016
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF CHARLESTON...
DORCHESTER AND BERKELEY COUNTIES UNTIL 315 PM EDT...
AT 238 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER LADSON...MOVING SOUTHWEST AT 15 MPH.
HAZARD...STRONG WINDS 45 TO 55 MPH AND UP TO PENNY SIZED HAIL.
IMPACT...EXPECT MINOR DAMAGE TO TREE LIMBS AND BLOWING AROUND OF
LIGHT...UNSECURED OBJECTS. MINOR HAIL DAMAGE TO PLANTS...
TREES AND CROPS IS POSSIBLE. DAMAGE TO WINDSHIELDS IS
UNLIKELY.
SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
CHARLESTON...NORTH CHARLESTON...SUMMERVILLE...GOOSE
CREEK...HANAHAN... ARCHDALE...MIDDLETON PLACE AND SLANDS BRIDGE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT DAMAGE DIRECTLY TO THE CHARLESTON NATIONAL WEATHER SERVICE AT
1-888-383-2024 WHEN IT IS SAFE TO DO SO. YOU CAN ALSO EMAIL YOUR
REPORT TO NWS.CHARLESTONSC@NOAA.GOV.
&&
LAT...LON 3291 7998 3273 8025 3296 8041 3307 8009
TIME...MOT...LOC 1838Z 059DEG 14KT 3296 8012
CBThe office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 4, 5:49 PM EDT | Areal Flood Advisory | CHS | Allendale, Hampton, Jasper | 86 min |
| Aug 3, 10:19 PM EDT | Areal Flood Advisory | CHS | Evans, Tattnall | 86 min |
| Aug 4, 5:41 PM EDT | Areal Flood Advisory | CHS | Jenkins | 94 min |
Nearby
Special Weather Statements in South Carolina, 2016Every special weather statement in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.